Missouri, 2022Excessive Heat in Missouri, August 12, 2022
August 12, 2022 · NWS SGF · 1 event in 1 county or zone
Temperatures in the lower 90s and heat index in the upper 90s led to a fatality.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures in the lower 90s and heat index in the upper 90s led to a fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 12, 11:09 AM CST, 51 minutes earlier.
Area forecast discussion, Aug 12, 11:09 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1209 PM CDT Fri Aug 12 2022
...18Z AVIATION UPDATE...
Key Messages:
1. A warming trend is expected through the weekend with little to
no rain chances.
2. Chances for showers and thunderstorms will increase by Monday and
continue through Tuesday night.
3. Cooler temperatures are expected for middle and latter part of
next week.
.SHORT TERM...(Today through Sunday)
It was a fantastic night over extreme southeast Kansas and the
Missouri Ozarks. Temperatures cooled into the 60s within an
airmass containing low humidity. A fairly strong surface high
pressure center was located over the Great Lakes region, helping
to force easterly breezes through the Ozarks at the surface. This
pressure pattern kept the more humid Gulf airmass south of
Interstate 40.
For today, another peach of a day is expected with highs in the
upper 80s and lower 90s. A few locations near Joplin and Columbus
could reach the mid 90s, however, dew points in the 50s and low
60s will persist, allowing for more comfortable weather than what
we've observed the past few weeks.
For tonight, surface winds will return from the south to
southeast allowing for more of a mixed airmass. This will keep
temperatures a bit warmer into the lower 70s for most areas.
The warming trend will continue into Saturday and Sunday as well,
with highs ranging from the low to and upper 90s both afternoons.
Joplin may hit the lower 100s on Sunday.
.LONG TERM...(Monday through Thursday)
The summertime high center will gradually settle over the High
Plains of west Texas by early next week. Meanwhile, shortwave
energy helps force a back door surface front into the ozarks early
Monday. This feature will become a focus for showers and
thunderstorms starting either Monday or Monday night. This
activity will continue into Tuesday night, bringing solid chances
for much needed rain across the Ozarks. 27 out of 30 of the GEFS
ensemble members all show measurable precipitation by Tuesday PM.
Models have been consistent with completely breaking down the
summertime high, bringing an extended period of cooler
temperatures into the region that could last through all of next
week. As of now, we could see highs ranging from the upper 70s to
upper 80s on a daily basis Tuesday through Thursday. Some
locations may experience overnight lows in the upper 50s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1209 PM CDT Fri Aug 12 2022
VFR conditions are expected through the TAF period. Could see a
few ceilings around 5000 ft approach the TAF sites into this
evening. Surface winds will remain generally under 10 knots out of
the southeast going variable at times.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Langfeld
Hazardous weather outlook, Aug 12, 2:47 AM CST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
347 AM CDT Fri Aug 12 2022
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
347 AM CDT Fri Aug 12 2022
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat index values will reach the middle 90s to around 100 degrees
in some locations Saturday through Monday.
Thunderstorms will be possible beginning Monday and continuing
into Tuesday and Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Cramer
Excessive Heat, Jasper
- When
- August 12, 12:00 PM CST
- Where
- Jasper forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 37.204, -94.341 (the zone’s center; the record gives no point)
According to a police report a 3 year old girl let herself into a vehicle around 1 PM. Afternoon high temperatures rose into the lower 90s with heat index values in the upper 90s to around 100 degrees. The girl was found unresponsive and died on August 13th.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, August 12 to 13, 2022$259,000 · 1.5 in hail · 48 events
- Wildfire in Washington, August 12 to 31, 2022$2.0 million · 1 event
- Flash Flooding and Damaging Winds in Arizona, August 12 to 15, 2022$214,000 · 50 kt wind · 22 events
- Flash Flooding in California, August 12 to 13, 2022$59,000 · 7 events
- Flash Flood in New Mexico, August 12, 2022$70,000 · 1 event
- Flash Flooding and Hail in Arizona, August 12, 2022$50,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, August 12, 2022$50,000 · 55 kt wind · 4 events
- Flash Flooding and Dust Storm in Arizona, August 12, 2022$25,000 · 3 events
- Flash Flood and Debris Flow in California, August 12 to 13, 202259 kt wind · 12 events
- Hail and Damaging Winds in Montana, August 12, 20221 in hail · 10 events
- Damaging Winds in South Carolina, August 12, 202260 kt wind · 4 events
- Hail in Washington, August 12, 20221.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053050.